Alert archive / Alabama / Flash Flood Warnings in 2009

Flash Flood Warning 59, NWS Huntsville, AL

August 1, 2009Lawrence County, Limestone County, Morgan County, Alabama

NWS Huntsville, AL issued this flash flood warning at Aug 1, 2009, 3:48 PM CDT for Lawrence County, Limestone County, Morgan County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 1, 2009, 3:48 PM CDT (20:48 UTC)
Expired
Aug 1, 2009, 6:45 PM CDT
In force
3 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

Counties Lawrence County, AL, Limestone County, AL, Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 96 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.8 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1263 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1263 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
485 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 2:15 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Aug 1, 2:15 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
215 PM CDT SAT AUG 1 2009

.DISCUSSION...
ANOTHER ROUND OF RAIN IS MOVING THROUGH THE TENNESSEE VALLEY THIS
AFTERNOON...ALONG WITH THUNDERSTORMS. FOR THE MOMENT...THE GREATER
RISK OF SEVERE WEATHER IS FURTHER TO THE WEST...BUT AS THE STORMS
MOVE IN THIS AFTERNOON...SOME WITH GUSTY WINDS ARE POSSIBLE. THAT
WILL NOT BE THE END OF THE RAIN EITHER...AS WEAK UPPER LEVEL
DISTURBANCES CONTINUE TO MOVE THROUGH...AND A SURFACE COLD FRONT
APPROACHES FROM THE WEST/NORTHWEST.

SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...
HUMID CONDITIONS ARE EXPECTED TONIGHT...WITH A GOOD SHOT AT RAIN.
THE RAIN IS MOST LIKELY EARLY...BEFORE SUNSET...AND AFTER MIDNIGHT
WHEN THE FRONT IS CLOSER. HEAVY RAIN WILL BE THE PRIMARY THREAT
TONIGHT GIVEN PWAT VALUES SURGING BACK OVER 2 INCHES AGAIN...DESPITE
BEING NEARLY HALF THAT THIS MORNING. MY FORECAST AREA...WITH THE
EXCEPTION OF CULLMAN/MARSHALL COUNTIES...HAS BEEN IN A RELATIVE DRY
AREA OVER THE PAST WEEK WITH HIGHER RAINFALL SURROUNDING ON ALL
SIDES. GIVEN THAT...WILL NOT ISSUE A FLASH FLOOD WATCH. HOWEVER...
SOME INSTANCES OF FLASH FLOODING ARE CERTAINLY POSSIBLE.

RAIN/STORMS WILL STILL BE ONGOING INTO SUNDAY MORNING...BUT SHOULD
BEGIN TO TAPER OFF DURING THE AFTERNOON. I AM HOLDING ON TO HIGHER
POPS THAN THE MODELS WOULD INDICATE SINCE THERE IS NO APPEARANCE OF
A FROPA...AND THERE ARE STILL UPPER LEVEL DISTURBANCES. CLOUD
COVER...ESPECIALLY EAST OF THE SHOALS...SHOULD HOLD HIGHS IN THE
LOW/MID 80S ONE MORE TIME ON SUNDAY.

SUNDAY NIGHT IS A BIT QUESTIONABLE TO ME. MODELS INDICATE THE SFC
FRONT WASHING OUT CLOSE BY IN THIS TIMEFRAME...BUT I CANNOT RULE OUT
THERE STILL BEING AN ISOLATED SHOWER OR STORM. WILL KEEP THAT
MENTION IN THE SOUTHEASTERN COUNTIES...AND IT MAY BE NEEDED FURTHER
NORTHWEST AS WELL. PATCHY FOG LOOKS LIKE A GOOD BET AGAIN AS WELL
AND WILL INCLUDE THAT IN THE FORECAST.

MONDAY AND MONDAY NIGHT...WE WILL BE BETWEEN SYSTEMS WITH MOSTLY
SUNNY/MOSTLY CLEAR CONDITIONS EXPECTED. THIS WILL LIKELY LEAD TO THE
WARMEST DAY WE HAVE SEEN IN AT LEAST TWO WEEKS...POSSIBLY LONGER.

EXTENDED (TUESDAY THROUGH NEXT SATURDAY)...
BY TUESDAY...THE BROAD UPPER TROUGH WILL BEGIN TO RELOAD AND TRICKY
NW FLOW WILL RESUME YET AGAIN. MODEL AGREEMENT IS EXTREMELY POOR FOR
TUESDAY...WITH THE GFS DRY AND THE NAM RATHER WET. WOULD TEND TO
LEAN TOWARD THE NAM SINCE I AM NOT SURE HOW MUCH DRY AIR WILL
ACTUALLY GET INTO THE REGION...BUT UNCERTAINTY LEADS ME TO JUST HOLD
ON TO THE 20 POP THROUGHOUT THE DAY WHILE WE AWAIT SOME BETTER
AGREEMENT. WILL NEED TO WATCH FOR AN UPSTREAM MCS TUESDAY NIGHT...
THEN ANOTHER APPROACHING...BUT FAILING TO PASS THROUGH...FRONT PUTS
THE AREA BACK IN A WETTER PATTERN STARTING WEDNESDAY. WILL CARRY
CHANCE POPS WEDNESDAY THROUGH THURSDAY WHEN THE SFC BOUNDARY IS
PROGGED TO BE AT ITS CLOSEST PROXIMITY TO THE AREA.

THE 00Z GFS SHOWED A FROPA THURSDAY AND DRIER CONDITIONS BEYOND. IT
APPEARS THAT WAS A VERY OUTLYING SOLUTION...AND I WILL GO CLOSER TO
THE ENSEMBLE MEAN IN DAYS 5 THROUGH 7. THIS YIELDS A TAPERING RAIN
CHANCE THURSDAY NIGHT AND FRIDAY...AND DRY CONDITIONS FRIDAY NIGHT
AND NEXT SATURDAY...AS UPPER RIDGING BUILDS IN. ALTHOUGH ULTIMATELY
THE STRENGTH OF THE RIDGE WILL DICTATE THIS...IT APPEARS NEXT
WEEKEND MAY INCLUDE THE HOTTEST TEMPERATURES SINCE THE HOT SPELL
BACK IN THE SECOND HALF OF JUNE. MAYBE IT IS STILL SUMMER AFTER ALL.
&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    72  85  69  92  70 /  80  50  10  10  10
SHOALS        72  87  67  93  68 /  80  40  10  10  10
CULLMAN       71  86  69  92  69 /  70  60  10  10  10
FAYETTEVILLE  71  85  66  91  67 /  80  50  10  10  10
ALBERTVILLE   72  86  70  92  70 /  70  60  20  10  10
FORT PAYNE    72  84  68  91  66 /  70  70  20  10  10
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

JE/23
Hazardous weather outlook, Aug 1, 1:05 PM CDT, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
105 PM CDT SAT AUG 1 2009

ALZ001>010-016-TNZ076-096-097-020500-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
105 PM CDT SAT AUG 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR THIS AFTERNOON AS
DAYTIME HEATING INTERACTS WITH A VERY MOIST AIR MASS. A FEW
THUNDERSTORMS MAY PRODUCE STRONG GUSTY WINDS...WITH LOCALLY HEAVY
DOWNPOURS AND FREQUENT LIGHTNING ALSO POSSIBLE.

THUNDERSTORMS WILL REMAIN A POSSIBILITY TONIGHT AS A STRONG TROUGH
OF LOW PRESSURE MOVES ACROSS THE OHIO VALLEY. DUE TO INCREASED
MOISTURE...THE PRIMARY THREAT TONIGHT WILL BE HEAVY RAIN LEADING TO
POSSIBLE LOCALIZED FLOODING...THOUGH STRONG WIND GUSTS CANNOT BE
RULED OUT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO SUNDAY...ESPECIALLY
EAST OF INTERSTATE 65...AS THE LOW PRESSURE SLOWLY MOVES EAST OF THE
TENNESSEE VALLEY. HEAVY RAINFALL IS STILL POSSIBLE...MAINLY DURING
THE MORNING HOURS.

A CHANCE OF RAIN AND THUNDERSTORMS WILL RETURN BY THE MIDDLE OF NEXT
WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

FORMAL ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL IS NOT ANTICIPATED AT THIS TIME.

BCC

In the hours before

Special weather statement, Aug 1, 2:54 PM CDT, 54 minutes before
AIRPORT WEATHER WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
254 PM CDT SAT AUG 1 2009

ALZ006-012100-
MADISON-
254 PM CDT SAT AUG 1 2009

...AIRPORT WEATHER WARNING...

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED AN AIRPORT
WEATHER WARNING FOR...

HUNTSVILLE INTERNATIONAL AIRPORT /HSV/

* UNTIL 400 PM CDT

FOR THE FOLLOWING THREATS...

* CLOUD TO GROUND LIGHTNING WITHIN 5 MILES OF THE AIRPORT.

BCC
Special weather statement, Aug 1, 3:05 PM CDT, 43 minutes before
AIRPORT WEATHER WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
305 PM CDT SAT AUG 1 2009

ALZ002-012115-
COLBERT-
305 PM CDT SAT AUG 1 2009

...AIRPORT WEATHER WARNING...

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED AN AIRPORT
WEATHER WARNING FOR...

NORTHWEST ALABAMA REGIONAL AIRPORT (IN MUSCLE SHOALS) /MSL/

* UNTIL 415 PM CDT

FOR THE FOLLOWING THREATS...

* CLOUD TO GROUND LIGHTNING WITHIN 5 MILES OF THE AIRPORT.

BCC
Special weather statement, Aug 1, 3:17 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
317 PM CDT SAT AUG 1 2009

ALZ001>005-007-012100-
COLBERT-FRANKLIN-LAUDERDALE-LAWRENCE-LIMESTONE-MORGAN-
317 PM CDT SAT AUG 1 2009

...SIGNIFICANT WEATHER ALERT FOR COLBERT...FRANKLIN...LAUDERDALE...
LAWRENCE...LIMESTONE AND MORGAN COUNTIES UNTIL 400 PM CDT...

AT 311 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES WEST OF
COLLINWOOD SOUTH TO ROCKWOOD...AND THEN EASTWARD TO NEEL. THESE
STORMS WERE MOVING GENERALLY NORTHEAST AT 35 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ZIP CITY...WHITEOAK.
  MUSCLE SHOALS...FLORENCE.
  KILLEN.
  NEEL...DECATUR.
  GREEN HILL...CENTER STAR.
  RED BANK...MOULTON.
  WHEELER.

RAINFALL AMOUNTS UP TO ONE INCH ARE POSSIBLE FROM THESE
THUNDERSTORMS THROUGH 400 PM. THIS MAY RESULT IN BRIEF RUNOFF
PROBLEMS AND PONDING OF WATER ON AREA ROADWAYS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KDW
Special weather statement, Aug 1, 3:17 PM CDT, 31 minutes before
AIRPORT WEATHER WARNING...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
317 PM CDT SAT AUG 1 2009

ALZ002-012115-
COLBERT-
317 PM CDT SAT AUG 1 2009

...AIRPORT WEATHER WARNING...

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS UPDATED THE AIRPORT
WEATHER WARNING FOR...

NORTHWEST ALABAMA REGIONAL AIRPORT (IN MUSCLE SHOALS) /MSL/

* UNTIL 415 PM CDT

FOR THE FOLLOWING THREATS...

* CLOUD TO GROUND LIGHTNING WITHIN 5 MILES OF THE AIRPORT.

* WIND GUSTS 30 MPH OR HIGHER.

BCC

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 4:30 PM CDTSevere Thunderstorm WarningHUNMadison17 min
Aug 1, 4:47 PM CDTFlash Flood WarningHUNColbert, Lauderdale111 min
Aug 1, 6:08 PM CDTFlash Flood WarningHUNDeKalb, Jackson2 hr

Nearby

Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.